Labeling for Tylenol products reads as follows:
"If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."
Chronic alcohol use activates enzymes that transform acetaminophen (Tylenol and others) into chemicals that can cause liver damage, even when the medicine is used in standard amounts.
A person need not be a chronic drinker to suffer damage. Taking acetaminophen after a weekend drinking binge can prove fatal. The amount of alcohol and acetaminophen necessary for this toxic reaction varies from person to person, and thus, unfortunately, it is not possible to give guidelines for safe alcohol ingestion with acetaminophen use. It is best to avoid this combination of drugs if at all possible!
By itself, taken in doses greater than 150 mg/kg/24 hr (>10 g, which is 20 caplets of Extra-Strength Tylenol), acetaminophen is a well-recognized cause of acute liver failure. Due to the effect of alcohol upon acetaminophen metabolism, doses generally considered to be nontoxic (<10 g/24 hr, or fewer than 20 caplets of Extra-Strength Tylenol per day) have caused acute toxic effects in the liver when moderate to large amounts of alcohol are also ingested. Severe hepatotoxicity may occur after ingestion of as little as 4 g (8 extra-strength caplets) in 24 hours when combined with alcohol.
Alternative painkillers are not entirely free of danger either. Ibuprofen, such as Advil and Motrin, can cause stomach bleeding if taken in large doses or with 3 or more alcoholic drinks per day. It should also not be taken in combination with acetaminophen unless under a doctor's direction.
Back to CEHS website: